Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 145, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2016, 1:47 PM EDT for Hamilton County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 1:47 PM EDT (17:47 UTC)
- Expired
- Jul 16, 2016, 2:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:50 PM EDT | TSTM WND DMG | 3 Ne Red Bank, TN | A FEW TREES DOWN IN THE HIXSON AREA VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS54 KMRX 161747
SVRMRX
TNC065-161815-
/O.NEW.KMRX.SV.W.0145.160716T1747Z-160716T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN EASTERN TENNESSEE...
* UNTIL 215 PM EDT
* AT 147 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALDEN...OR
NEAR CHATTANOOGA...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...COLLEGEDALE...
OOLTEWAH...MIDDLE VALLEY...EAST BRAINERD...EAST RIDGE...
HARRISON BAY S.P....FALLING WATER...
NORTH CHICKAMAUGA CREEK GORGE...MOWBRAY MOUNTAIN AND APISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3512 8539 3526 8526 3520 8500 3518 8501
3516 8501 3514 8503 3507 8500 3499 8506
3499 8526
TIME...MOT...LOC 1747Z 297DEG 7KT 3514 8522
HAIL...1.00IN
WIND...60MPH
$$
AMP.231 follow-up statement
517
WWUS54 KMRX 161758
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 PM EDT SAT JUL 16 2016
TNC065-161815-
/O.CON.KMRX.SV.W.0145.000000T0000Z-160716T1815Z/
HAMILTON TN-
158 PM EDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN HAMILTON COUNTY...
AT 158 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARRISON...OR
8 MILES NORTHEAST OF CHATTANOOGA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...LAKESITE...RIDGESIDE...HARRISON...RED BANK...
COLLEGEDALE...OOLTEWAH...EAST RIDGE...HARRISON BAY S.P....
MIDDLE VALLEY...EAST BRAINERD AND APISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3509 8535 3523 8515 3520 8500 3518 8501
3516 8501 3514 8503 3507 8500 3499 8506
3499 8524
TIME...MOT...LOC 1758Z 277DEG 14KT 3514 8514
HAIL...1.00IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:41 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 16, 1:41 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Morristown TN 141 PM EDT SAT JUL 16 2016 .AVIATION... VCTS are expected at each terminal through this evening...with localized MVFR/IFR conditions at KCHA from a TSRA impacting the terminal through 22Z. Storms will dissipate with the setting sun...and cloud cover will break up overnight. Some light MVFR is possible at KTRI and KCHA around daybreak...but otherwise VFR conditions will be the predominant flight category through the period. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous weather outlook, Jul 16, 3:24 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 324 AM EDT SAT JUL 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 324 AM EDT SAT JUL 16 2016 /224 AM CDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS...HEAVY RAINS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AND TUESDAY WITH HIGHER CHANCES OCCURRING ON TUESDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 16, 11:52 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 AM CDT SAT JUL 16 2016
TNZ082-161645-
BLEDSOE TN-
1052 AM CDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 1145 AM
CDT...
AT 1052 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PIKEVILLE...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...PALIO...FALL CREEK FALLS STATE PARK...
MELVINE AND OLD CUMBERLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3556 8543 3572 8526 3576 8526 3577 8510
3576 8507 3577 8504 3575 8503 3577 8494
3576 8492 3569 8499 3568 8498 3567 8500
3540 8528 3550 8541 3552 8541 3554 8543
TIME...MOT...LOC 1552Z 227DEG 13KT 3569 8522
AMP.23Special weather statement, Jul 16, 12:03 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM CDT SAT JUL 16 2016
TNZ081-098-161645-
MARION TN-SEQUATCHIE TN-
1103 AM CDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND NORTHEASTERN
MARION COUNTIES UNTIL 1145 AM CDT...
AT 1103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUNLAP...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...WHITWELL...POWELLS CROSSROADS...MARTIN SPRINGS...CAGLE...
GRIFFITH CREEK...CHIMNEYS S.P. AND CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3524 8569 3529 8571 3532 8557 3536 8551
3541 8549 3541 8551 3542 8551 3543 8554
3549 8554 3550 8555 3555 8551 3555 8546
3557 8543 3554 8543 3552 8541 3549 8540
3535 8523 3511 8553 3523 8571
TIME...MOT...LOC 1603Z 224DEG 39KT 3540 8546
AMP.23Local storm report, Jul 16, 12:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 6 E PIKEVILLE 35.61N 85.09W
07/16/2016 E0.25 INCH BLEDSOE TN TRAINED SPOTTER
&&Special weather statement, Jul 16, 1:09 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
109 PM EDT SAT JUL 16 2016
TNZ081-098-099-161800-
MARION TN-HAMILTON TN-SEQUATCHIE TN-
109 PM EDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE...CENTRAL
HAMILTON AND EASTERN MARION COUNTIES UNTIL 200 PM EDT/100 PM CDT/...
AT 108 PM EDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FAIRMOUNT...OR 10 MILES NORTH OF
CHATTANOOGA...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
WHITWELL...FAIRMOUNT...RED BANK...POWELLS CROSSROADS...
MARTIN SPRINGS...LONE OAK...MIDDLE VALLEY...FLAT TOP MOUNTAIN...
HICKS GAP S.P....SHADY GROVE...MOWBRAY MOUNTAIN...
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...
SALE CREEK AND HARRISON BAY S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3517 8559 3539 8528 3536 8523 3545 8517
3545 8515 3546 8513 3543 8510 3529 8495
3528 8494 3526 8497 3525 8497 3501 8545
TIME...MOT...LOC 1708Z 229DEG 10KT 3521 8530
AMP.23Special weather statement, Jul 16, 1:36 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 136 PM EDT SAT JUL 16 2016 TNZ012-013-035-036-161815- CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN- 136 PM EDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN CAMPBELL...NORTHWESTERN ANDERSON AND EAST CENTRAL MORGAN COUNTIES UNTIL 215 PM EDT... AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARTBURG...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SLICK ROCK...FROZEN HEAD S.P....NORMA...SMOKEY JUNCTION... ROSEDALE AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3609 8452 3623 8464 3642 8439 3619 8422 TIME...MOT...LOC 1736Z 244DEG 6KT 3621 8449 AMP.23
Local storm report, Jul 16, 1:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 6 NNE CHATTANOOGA 35.15N 85.22W
07/16/2016 E0.25 INCH HAMILTON TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:27 AM EDT | Special Weather Statement | MRX | Rhea | 48 min |
| Jul 16, 11:52 AM EDT | Special Weather Statement | MRX | Bledsoe | 53 min |
| Jul 16, 12:03 PM EDT | Special Weather Statement | MRX | Sequatchie | 42 min |
| Jul 16, 12:13 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 26 min |
| Jul 16, 1:09 PM EDT | Special Weather Statement | MRX | Hamilton | 51 min |
| Jul 16, 1:36 PM EDT | Special Weather Statement | MRX | Scott | 39 min |
| Jul 16, 2:11 PM EDT | Special Weather Statement | MRX | Scott | 49 min |
| Jul 16, 2:16 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 44 min |
| Jul 16, 2:46 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Jul 16, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 64 min |
| Jul 16, 3:05 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 3 hr |
| Jul 16, 3:14 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Jul 16, 6:18 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jul 16, 6:35 PM EDT | Special Weather Statement | MRX | Unicoi | 40 min |
| Jul 16, 6:49 PM EDT | Special Weather Statement | MRX | Sevier | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.